Minnesota, 2017

High Wind in Minnesota, June 13, 2017

June 13, 2017 · NWS FGF · 9 events in 9 counties and zones

Strong winds developed in what is known as a Wake Low, over the central and northern Red River Valley into portions of northwest Minnesota during the late morning and early afternoon. This produced very strong wind gusts in the Grand Forks/East Grand Forks area, which resulted in tremendous damage to trees, fences, signs, light poles, etc.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong winds developed in what is known as a Wake Low, over the central and northern Red River Valley into portions of northwest Minnesota during the late morning and early afternoon. This produced very strong wind gusts in the Grand Forks/East Grand Forks area, which resulted in tremendous damage to trees, fences, signs, light poles, etc.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 6:03 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 6:03 AM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
703 AM CDT Tue Jun 13 2017

.UPDATE...
Issued at 703 AM CDT Tue Jun 13 2017

Adjusted rain chances to better reflect radar trend but overall
forecast is holding well. Expect showers and isolated
thunderstorms over much of the area through the morning with
strongest storms moving through west central Minnesota during the
next hour or two. Showers will start clearing out from the west late
this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Tue Jun 13 2017

A bowing MCS will bring the first round of storms and showers early
this morning. Damaging wind threat is the primary concern for the
southernmost areas in the forecast area this morning as a strong
rear inflow jet propels this system northeast from South Dakota.
Other than wind threat, high resolution models are indicating that
this system could bring up to several inches of rain. This, combined
with strong moisture transport, low level jet forcing, and high
precipitable water values, could lead to localized flash flood
threat with the second round of storms this evening.

The convective allowing models have come into better agreement
regarding the MCS evolution and the timing of the second round of
afternoon/evening thunderstorms development. Most indicate the MCS
clearing out of eastern North Dakota and the southern RRV around mid
day to early afternoon. There is also better synoptic model
agreement regarding the track of the surface low center, which will
remain to our west, and eventually northwest, through the evening.
Remnant cloud cover may delay surface heating initially, but
aforementioned moisture and dew points in the 60s will help MUCAPE
values rise into the 3000-4000 J/kg by mid afternoon. Once the cap
erodes with decreasing 700 mb temperatures, the aforementioned
ingredients, combined with 0-6 km bulk shear values of 45-60 kts, an
850mb jet streak, and the approaching surface low center will likely
allow for some initial discrete cell development in the afternoon.
Initiation of the second round of storms could begin as early as mid
day but becomes more likely as the afternoon continues with coverage
increasing heading into the evening. Large hail, damaging winds, a
few tornadoes, and localized flash flooding are all threats possible
late this afternoon and through the evening hours. Storms will clear
out gradually from west to east as the cold front moves in
overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 401 AM CDT Tue Jun 13 2017

Long term period begins with a closed upper low over NW ND-SE Sask
region that lifts north northwest into central MB by noon Thursday.
Rain showers and isolated TS will remain across the northern third
of the CWA as the low lifts into MB. The upper low then moves into
NW Ontario over the next 24-hr period (by noon Friday), with
cyclonic flow across the north keeping some isolated showers in
the north and northeastern zones prior to 06Z Friday. With zonal
flow aloft, a short wave trough moves into ern ND Fri afternoon.
ECMWF/GFS fairly consistent with POPs across ern ND and the
northern valley however the ECMWF is a bit quicker moving the SWT
through. The zonal pattern will keep chances of rain showers
across far northern zones through noon Saturday, when a sharper
SWT and more NW flow pattern brings chances of rain showers across
the entire CWA. Weak instability across southern zones will bring
a chance for isold TS across the south Sat PM. Low POPs will
remain thorugh Sun as the NW flow pattern brings a series of
weaker SWTs across mainly the north. A low amplitude upper ridge
begins to build, per GFS, over Alberta by noon Sun...and Sun night
into Tue should be dry for all but the far northeast where
cyclonic flow associated with low pressure over Ontario continues
to bring low chances of activity over Lake of the Woods. Daytime
highs will be in the 70s and 80s early in the period and generally
be in the 70s Saturday and beyond...with cooler temps across the
far north.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 703 AM CDT Tue Jun 13 2017

Showers and thunderstorms will remain moving through the area on
and off from this morning through early Wednesday, with the
greatest coverage this morning and again this evening. Ceilings
and visibility will mostly be VFR today, except in the strongest
showers and storms. MVFR and IFR ceilings will move in this
evening as stronger storms develop and low level moisture
increases.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...BP
LONG TERM...Speicher
AVIATION...BP
Hazardous weather outlook, Jun 13, 3:11 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Special weather statement, Jun 13, 4:44 AM CST, 4 hours before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 AM CDT TUE JUN 13 2017

NDZ029-030-038-039-049-053-131130-
Steele ND-Richland ND-Ransom ND-Traill ND-Barnes ND-Cass ND-
544 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...CASS...
TRAILL...NORTHEASTERN BARNES...NORTHWESTERN RICHLAND AND STEELE
COUNTIES UNTIL 630 AM CDT...

At 543 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Sibley to near Absaraka to
near Leonard. Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wheatland around 545 AM CDT.
  Absaraka and Ayr around 550 AM CDT.
  Pillsbury and Amenia around 555 AM CDT.
  Davenport and Erie around 600 AM CDT.
  Hope, Arthur and Durbin around 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4646 9732 4689 9747 4707 9804 4767 9764
      4767 9753 4750 9696 4710 9681 4696 9682
TIME...MOT...LOC 1043Z 209DEG 40KT 4709 9790 4694 9743 4658 9731

TG
Special weather statement, Jun 13, 5:47 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
647 AM CDT TUE JUN 13 2017

MNZ029>031-040-131230-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
647 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...GRANT
AND SOUTHEASTERN WILKIN COUNTIES UNTIL 730 AM CDT...

At 647 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Doran to near Wendell to 6 miles north of
Chokio. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Wendell around 655 AM CDT.
  Elbow Lake, Herman and Everdell around 700 AM CDT.
  Foxhome and Western around 705 AM CDT.
  Dalton around 715 AM CDT.
  Ashby and Carlisle around 720 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4592 9621 4595 9627 4602 9626 4602 9639
      4612 9657 4616 9658 4655 9605 4629 9559
      4611 9561 4611 9577 4579 9576 4576 9582
      4576 9622
TIME...MOT...LOC 1147Z 229DEG 30KT 4614 9645 4597 9614 4567 9617

TG
Special weather statement, Jun 13, 6:33 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
733 AM CDT TUE JUN 13 2017

MNZ027-028-030>032-131315-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
West Otter Tail MN-
733 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WADENA...OTTER TAIL AND SOUTHERN
BECKER COUNTIES UNTIL 815 AM CDT...

At 733 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Carlisle to Battle Lake to near Vining to 6
miles east of Parkers Prairie. Movement was north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Clitherall and Vining around 735 AM CDT.
  Battle Lake and Almora around 740 AM CDT.
  Henning, Ottertail Lake and Wrightstown around 750 AM CDT.
  Erhard around 755 AM CDT.
  Amor around 800 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9498 4637 9516 4611 9515 4611 9582
      4631 9628 4643 9628 4675 9613 4677 9479
TIME...MOT...LOC 1233Z 192DEG 19KT 4639 9621 4627 9571 4623 9548 4618
9520

TG
Special weather statement, Jun 13, 7:07 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
807 AM CDT TUE JUN 13 2017

MNZ028-031-032-131345-
Wadena MN-East Otter Tail MN-East Becker MN-
807 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WADENA...EASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES UNTIL 845 AM CDT...

At 806 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottertail to near Wrightstown to Rose
City. Movement was northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wrightstown around 810 AM CDT.
  New York Mills and Wadena around 820 AM CDT.
  Verndale and Bluffton around 825 AM CDT.
  Aldrich around 830 AM CDT.
  Blue Grass around 835 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9473 4637 9515 4611 9515 4611 9526
      4626 9528 4645 9564 4675 9532 4675 9479
      4639 9478 4638 9473
TIME...MOT...LOC 1306Z 232DEG 30KT 4645 9548 4630 9520 4609 9518

TG
Special weather statement, Jun 13, 8:18 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
918 AM CDT Tue Jun 13 2017

MNZ001>005-007-008-013>015-029-NDZ008-016-026>030-038-039-049-
052>054-131715-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Pembina-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Breckenridge, Cavalier, Walhalla,
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota,
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope,
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo,
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton,
Edinburg, Adams, and Lankin
918 AM CDT Tue Jun 13 2017

...Strong winds across the region this morning...

East winds from 25 to 35 mph with higher gusts can be expected
across the region this morning. These strong winds are not
associated with severe thunderstorms but occasionally occur after
the passage of thunderstorms. These stronger winds should not
last more than an hour or two before weakening.
Local storm report, Jun 13, 8:37 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       NEW YORK MILLS          46.52N 95.37W
06/13/2017  M1.85 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            RAIN FELL FROM APPROXIMATELY 730 AM TO 820 AM. DITCHES
            FULL IN CITY.

&&

HOPKINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Norman

When
June 13, 8:44 AM CST
Where
Norman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

The wind gust was measured by a MNDOT RWIS station near Hendrum.

High Wind, Kittson

When
June 13, 9:10 AM CST to 9:40 AM CST
Where
Kittson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

A MNDOT RWIS station near Donaldson measured sustained winds at 40 mph gusting to 48 mph.

High Wind, West Marshall

When
June 13, 9:10 AM CST to 9:40 AM CST
Where
West Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

High Wind, West Polk

When
June 13, 9:10 AM CST to 9:40 AM CST
Where
West Polk forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

The 79 mph peak wind was measured by a personal weather station two miles west of Angus. A 68 mph wind gust was measured by a MNDOT RWIS station near Mallory and a 62 mph wind gust was measured by a NDAWN station between Warren and Tabor. The strong winds damaged trees, power lines, signs, light poles, and fences.

High Wind, Pennington

When
June 13, 10:00 AM CST to 10:30 AM CST
Where
Pennington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

The Thief River Falls airport reported sustained winds of 41 mph with gusts to 49 mph.

High Wind, Red Lake

When
June 13, 10:00 AM CST to 10:30 AM CST
Where
Red Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

The MNDOT RWIS station just south of Brooks reported sustained winds at 45 mph with gusts to 56 mph.

High Wind, East Marshall

When
June 13, 10:00 AM CST to 10:30 AM CST
Where
East Marshall forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

The 65 mph wind gust was measured by a personal weather station 7 miles southeast of Middle River. Another station 2 miles east of Gatzke reported 40 mph sustained winds with gusts to 51 mph.

High Wind, Roseau

When
June 13, 11:00 AM CST to 12:00 PM CST
Where
Roseau forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

The 67 mph wind gusts was measured by the AWOS at the Warroad airport. Multiple trees were blown down in Warroad. 60 mph wind gusts were measured just east of Roseau by the RAWS station.

High Wind, Lake of the Woods

When
June 13, 12:00 PM CST to 1:00 PM CST
Where
Lake of the Woods forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Tree and limb damage was reported from the strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696935, 696936, 696938, 696942, 696958, 696960, 696961, 696965, 696967.